Opioid-like Supplement Causing Concern for Doctors

Herbal supplement Kratom is totally legal, but it’s opioid-like effects are raising concerns for doctors.

Often it’s being used as an alternative to opioid painkillers, such as Morphine and Oxycodone.

Researchers are now finding it can cause withdrawal symptoms in newborns. Two cases have been reported in the US of babies having these symptoms after being exposed to the drug during their mother’s pregnancy.

We spoke to a Sanford Physician who says this is a serious issue.

The Maternal Fetal Medicine Physician Ana Tobiasz says, “Babies that go through withdrawal after delivery can have seizures. They can have issues with feeding, irritability, fussiness, diarrhea. They can even die from that.”

Doctor Tobiasz says opioid withdrawal is actually very treatable in a newborn. The problem lies in doctors not knowing their pregnant patients are using a supplement, so the baby is sent home earlier than they normally would in a situation where the mother is known to be taking opioids,

But Kratom is not FDA regulated, so there are no doctor recommendations on the proper use of the supplement, or a correct dosage.

Dr. Tobiasz is particularly concerned about people mixing it with other drugs. Because of it’s opioid-like effects, she says if mixed with alcohol, Kratom can slow your breathing and even kill you.

Kratom is often sold at many gas stations. We’ve seen the supplement in both powder and capsule form at several Bismarck stations.

Dr. Tobiasz says, “I think it’s terrible, especially since we know that they have these properties. I feel like they need to look into making it an illegal substance.”

Dr. Tobiasz hopes the FDA will step in. She says research will be necessary to understand if there is even a use for Kratom.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Don't Miss